Performance enhancing substances linked to eating disorder symptoms

With increasing value and emphasis being placed on muscularity and leanness as today's body ideal, the use of appearance- and performance- enhancing drugs and substances (APEDS), such as whey protein and steroids, has become increasingly prevalent among college-age men and women. Few studies have been completed to explore associations between certain APEDS use and eating disorder symptoms, however a new study published in the Eating and Weight Disorders—Studies on Anorexia, Bulimia and Obesity journal aimed to fill this research gap by exploring this relationship.

Analyzing over 7,000 U.S. college and from the 2020-2021 Healthy Minds Study, researchers found that a lifetime history of APEDS use is associated with eating disorder symptoms, specifically when using protein supplements, creatine supplements, and diuretics or water pills.

"Many people use multiple APEDS to help them achieve their desired body, but this can be problematic, given our findings that use of multiple substances significantly increased the risk of eating disorder symptoms," says lead author Kyle T. Ganson, Ph.D., MSW, assistant professor at the University of Toronto's Factor-Inwentash Faculty of Social Work.

APEDS are most commonly used to aid in the development of increased , tone, and definition, in efforts to achieve specific body ideals.

"Our study emphasizes the need for to remain aware of changing body ideals among youth and young adults, as well as the association between APEDS use and eating disorder symptoms," said co-author Jason M. Nagata, MD, MSc, assistant professor at the University of California, San Francisco's Department of Pediatrics. "Appropriate prevention, assessment, and treatment must be made readily available to individuals accessing ."

These researcher's findings are particularly salient given the documented increased prevalence of eating disorders during the COVID-19 pandemic.

"It's important that healthcare professionals and members of the public understand that APEDS, which are marketed to be "healthy" and "safe", can have consequences, particularly when used to achieve an unrealistic ideal," Ganson said. "There needs to be a greater emphasis on public health efforts to increase the public's awareness of the risks associated with APEDS use. Our findings also underscore the importance of regulations, such as those currently under consideration in Massachusetts and California, to diminish APEDS consumption among youth and young adults."


Explore further

Vaping is linked to heightened eating disorder risk among U.S. college students

More information: Kyle T. Ganson et al, Use of appearance- and performance-enhancing drugs and substances is associated with eating disorder symptomatology among U.S. college students, Eating and Weight Disorders - Studies on Anorexia, Bulimia and Obesity (2022). DOI: 10.1007/s40519-022-01364-z
Citation: Performance enhancing substances linked to eating disorder symptoms (2022, January 25) retrieved 29 May 2022 from https://medicalxpress.com/news/2022-01-substances-linked-disorder-symptoms.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
2 shares

Feedback to editors